Just a reminder to parents that kids can be pretty resourceful at finding things you don’t want them finding. Here is a list of medications that can be be deadly with a single dose for any children. We must be extra mindful if we have these in our homes or if our children are watched by anyone with these medications.
One to two tablets of certain medications can be lethal to a toddler. Please be mindful!
- Heart Pills — In children, they can cause dangerously low blood pressure and heart rate, and even lead to shock.
- Muscle Rubs — Camphor is especially dangerous because ingesting it works so quickly; symptoms occur within 10-20 minutes, and often children can go into seizures without any warning.
- Prescription Pain Medications — For an infant, even half a tablet of hydrocodone can be lethal.
- Aspirin and Oil of Wintergreen — Oil of wintergreen is particularly hazardous because its pleasant smell tempts toddlers to ingest it, but one teaspoon of oil of wintergreen is the equivalent of nearly 90 baby aspirins — a life-threatening dose for a toddler or child.
- Antidepressants — After pain medications, antidepressants are the second highest cause of accidental death from poisoning in children younger than 6.
- Blood Pressure Patches, Eye Drops, and Nasal Sprays — These medications, designed to be absorbed over time through your skin, can lead to serious consequences when ingested by a toddler. As little as 6 ml can lead to a coma.
- Diabetes Drugs — As these medications are more commonly prescribed, the incidence of pediatric poisonings has also increased, with over 2,500 occurrences in the United States in 2001.
Parents should recognize the high risk of accidental ingestion and be prepared to act. Call 911 immediately, experts say, or call the Poison Control Center at 1-800-222-1222. Parents should also be prepared to take their child to the hospital immediately, and they should bring the bottle of whatever the child took in the ambulance and to the ER. Importantly, new guidelines from the American Association of Pediatrics urge against the use of Ipecac or any other mechanism to induce vomiting.
Fortunately, once children are in the emergency room, doctors can rapidly respond, as some medications have antidotes, reversal agents or supportive therapy.